Illinois, 2018

Flash Flood in Illinois, June 18, 2018

June 18, 2018 · NWS DVN · 1 event in 1 county or zone

Thunderstorms repeatedly moved over portions of northwest into north central Illinois the night of June 18th. Rainfall of 4 to 7 inches brought flash flooding to locations along the Highway 20 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms repeatedly moved over portions of northwest into north central Illinois the night of June 18th. Rainfall of 4 to 7 inches brought flash flooding to locations along the Highway 20 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 6:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 18, 6:09 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
709 PM CDT Mon Jun 18 2018

.UPDATE...
Issued at 710 PM CDT Mon Jun 18 2018

Have allowed the heat headlines to expire with loss of peak
heating temperatures will gradually decrease. In the meantime, a
cold front continues to sag into our northern cwa with numerous
showers and thunderstorms occurring along the Highway 20 corridor.
An outflow boundary seen on Doppler radar was pushing southward
to about Highway 30. Shear is very weak but PWAT's are near 2.30
inches so torrential rainfall has been occurring. At some
locations over an inch of rain has fallen in only 15 minutes!
Thunderstorms should continue to develop southward this evening
with the front. Any training of storms may result in flash flooding.

&&

.SYNOPSIS...
Issued at 310 PM CDT Mon Jun 18 2018

Cold front extends from southern WI through northern IA. Hot
and humid conditions persist south of the front, with afternoon
heat index values once again topping out around 100 to 105
degrees. The front will sag down into the region over the next
24-36 hours and change the forecast concerns from heat to hydro.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 310 PM CDT Mon Jun 18 2018

Front will sag down into the region and combine with abundant
moisture for increasing chances for showers and storms.
Initially late this afternoon into evening the main focus for
showers and storms looks to reside north of I-80 ahead of surface
cold front, and this could eventually develop further south
this evening with veering branch of LLJ and any potential
boundaries. Otherwise, expect another area of widespread storms
from NE into western IA moving east/northeast attendant to
shortwave ridging up backside of upper ridge. Between this
activity and potential for additional warm advection wing will
see precipitation chances increase again overnight into Tuesday
AM, with areas especially near/north of I-80 most favored at
this time. Despite strong instability, severe weather potential
appears low due to weak shear. Main severe weather concern would
be strong gusty winds with any organized multicells with precip
loading given high moisture laden environment. Anomalously high
PWATs of around 2 inches supports concern for heavy rain, and
will have to watch for any repeated activity with westerly 850 mb
low level jet favorable for backbuilding. Should this occur could
see some localized amounts in excess of 2+ inches and possibility
of flash flooding.

Expect some redevelopment of showers and storms Tuesday afternoon
with potential MCV and front in proximity. Once again heavy rain
will be the main concern although will have to  watch for
augmentation of wind fields from MCV leading to more shear and
potentially better prospects of a few severe storms, especially
south of I-80 in stronger instability near frontal zone. Still very
humid/muggy and possibly close to advisory criteria for heat over
far southeast IA, northeast MO and west central IL Tuesday afternoon
where heat index values could be in the upper 90s to near 100 depending
on trends of convection and clouds.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 310 PM CDT Mon Jun 18 2018

High confidence on storms occurring this week. Low confidence on
timing/placement of storms and rainfall amounts. Temperatures will
also be cooling down.

Tuesday night/Wednesday
Assessment...High confidence on storms, low confidence on timing
and placement of storms/heavy rainfall.

Where the organized thunderstorm complex develops Tuesday night is
dependent upon where the previous night complex develops. Here the
models vary greatly with their respective solutions. A reasonable
guess is further south than the previous night. If correct that
would place the central and possibly southern sections of the area
at risk.

Right now the model consensus has chance to likely pops with the
southern half of the area having the higher pops.

Wednesday night/Thursday
Assessment...High confidence on storms, low confidence on timing
and placement of storms/heavy rainfall.

The situation Wednesday night/Thursday is dependent upon what occurs
Tuesday night/Wednesday. The models vary considerably on their
solutions but the organized thunderstorm complex Wednesday
night/Thursday should be further south than the previous night. As a
result, the model consensus has slight chance to likely pops with
the highest pops across the southwest half of the area.

Thursday night on...

Thursday night through Friday night
Assessment...high confidence on storms, low on timing/placement

Thursday night through Friday night an upper level low will slowly
move through the Midwest. Deep moisture will be pulled into the
upper low from the south producing several rounds of additional
storms. The potential is there for locally heavy rainfall given a
likely tropical moisture connection.

Right now the model consensus has chance to likely pops Thursday
night and Friday with slight chance to chance pops Friday night.

Saturday
Assessment...medium confidence

Saturday potentially could be a dry day for the area as high
pressure builds into Wisconsin and the front gets pushed south into
Missouri and southern Illinois. The model consensus has slight
chance pops east of the Mississippi and across the far south.

Saturday night through Monday
Assessment...low confidence

The global models vary on their solutions in bringing the frontal
boundary back north into the area. Upper level disturbances in the
flow aloft are expected to provide sufficient forcing to help
generate additional round of showers and thunderstorms.

Right now the model consensus has slight chance to chance pops in
each period from Saturday night through Monday. However, not
everyone will see rain so the potential is there for some areas to
remain dry the entire weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 640 PM CDT Mon Jun 18 2018

Cold front to sag south into the region tonight and Tuesday
accompanied by increasing chances for showers and storms. Timing
into the TAFs is one of the primary challenges, but there looks to
be two general windows of main activity the first through early
evening (with greatest coverage suggested over northeast IA and
more widely scattered to the south), and the second late tonight
into Tuesday (especially along/north of I-80). Through this
evening expect VFR to dominate with periods of MVFR to IFR within
the showers and storms. Late tonight and Tuesday with boundary,
cooler air and abundant moisture will likely see some low clouds
post frontal which coupled with precipitation will likely bring
fairly widespread MVFR and areas of IFR conditions. Southwest
winds ahead of the front then northeast to east with the passage
of the front. Wind speeds will be generally less than 10 knots.

&&

.HYDROLOGY...
ISSUED AT 310 PM CDT Mon Jun 18 2018

An extended period of wet weather will be seen across the
area this week. There is high confidence on storms occurring but
low confidence on the timing/placement of rainfall amounts.

At a minimum, within bank rises on area rivers will be seen on
rivers across eastern Iowa and northern Illinois. Rivers that are
already high or in flood may see water levels rise again.

Iowa river...

The crest on the lower Iowa river is currently working through
Wapello and will move through Oakville tonight and Tuesday.

Cedar river...

Conesville continues to slowly fall.

Wapsipinicon river...

Dewitt has crested but the river will remain between 11.5 and 11.8
feet for the next two days before falling.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Haase
SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...08
AVIATION...Haase
HYDROLOGY...08
Hazardous weather outlook, Jun 18, 6:29 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
729 PM CDT Mon Jun 18 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
729 PM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Thunderstorms will increase in coverage tonight, especially along
and north of Interstate 80. The main risk will be torrential rain
and flash flooding. There is a marginal risk of severe storms
north of Highway 34, with isolated damaging wind and small hail
the main threats.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms are expected to redevelop on Tuesday and move
across much of the area through Tuesday evening. Some of these
storms may become strong to severe with damaging wind the primary
concern. The Storm Prediction Center has placed areas south of
the Highway 20 corridor in a marginal risk for severe weather on
Tuesday. Heavy rainfall will also be a threat Tuesday, possibly
producing localized flash flooding and aggravating ongoing river
flooding.

Although not quite reaching Heat advisory criteria, areas along
and south of the highway 34 corridor in southeast Iowa, northeast
Missouri, and west central Illinois may have heat index readings
in the mid to upper 90s on Tuesday before storms hit the area and
cool things down later in the afternoon.

There will be periodic chances for thunderstorms from Wednesday
through Saturday. The predictability of severe weather for those
mid to late week days remains low at this time. But additional
rounds of moderate to heavy rainfall may lead to flooding problems.

Flooding is expected to continue on some area tributary rivers.
Rounds of heavy rainfall may also cause additional river sites to
rise later this week. Please see the latest Flood Statements and
Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, especially north of
Interstate 80.

Haase

In the hours before

Local storm report, Jun 18, 4:45 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HEAVY RAIN       FREEPORT                42.29N 89.63W
06/18/2018  M1.00 INCH       STEPHENSON         IL   TRAINED SPOTTER

            ONE INCH OF RAIN IN 15 MINUTES.

&&

HAASE
Special weather statement, Jun 18, 5:18 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
618 PM CDT MON JUN 18 2018

ILC015-085-177-190000-
Jo Daviess-Carroll-Stephenson-
618 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JO DAVIESS...
NORTHEASTERN CARROLL AND STEPHENSON COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, a strong thunderstorm was located over Cedarville, or
near Freeport, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4250 8940 4220 8940 4220 8969 4216 8969
      4220 9005 4251 8987
TIME...MOT...LOC 2318Z 284DEG 21KT 4235 8960

Ervin
Special weather statement, Jun 18, 5:37 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
637 PM CDT MON JUN 18 2018

IAC055-061-105-190015-
Dubuque-Jones-Delaware-
637 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DUBUQUE...NORTHWESTERN
JONES AND DELAWARE COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, a strong thunderstorm was located over Delaware, or
near Manchester, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Manchester, Dyersville, Monticello, Epworth, Farley, Earlville,
Hopkinton, Delhi, New Vienna, Worthington, Holy Cross, Ryan, Greeley,
Luxemburg, Rickardsville, Delaware, Bankston, Oneida, Bankston Park
and Cottage Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4259 9084 4218 9115 4226 9137 4230 9137
      4229 9148 4233 9158 4262 9134
TIME...MOT...LOC 2337Z 285DEG 17KT 4247 9133

Ervin
Special weather statement, Jun 18, 5:52 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
652 PM CDT MON JUN 18 2018

ILC015-177-190030-
Carroll-Stephenson-
652 PM CDT MON JUN 18 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARROLL
AND STEPHENSON COUNTIES UNTIL 730 PM CDT...

At 651 PM CDT, strong thunderstorms were clustered over Dakota, or
near Freeport, moving east at 25 mph.

Locations impacted include...
Freeport, Lena, Pearl City, Cedarville, Davis, Dakota, German Valley,
Winslow, Rock City, Ridott, Buena Vista, Rock Grove, Oneco,
Orangeville, Eleroy, Damascus, Lake Le-Aqua-
na State Park, Mc Connell, Scioto Mills and Winneshiek.

Very heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4250 8940 4220 8940 4220 8969 4216 8969
      4216 8984 4243 8993 4251 8993
TIME...MOT...LOC 2351Z 277DEG 24KT 4236 8958

Ervin
Special weather statement, Jun 18, 6:11 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
711 PM CDT MON JUN 18 2018

IAC061-190100-
Dubuque-
711 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT DUBUQUE COUNTY UNTIL 800 PM
CDT...

At 711 PM CDT, a strong thunderstorm was located over Dyersville, or
19 miles west of Dubuque, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Dubuque, Asbury, Dyersville, Epworth, Farley, Peosta, New Vienna,
Worthington, Rickardsville, Sherrill, Centralia, Sageville, Bankston,
Durango, Graf, Dubuque Regional Airport, Bankston Park, Rockdale,
Cottage Hill and New Wine Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4259 9069 4254 9064 4251 9064 4248 9066
      4244 9058 4238 9057 4238 9113 4257 9113
      4263 9070
TIME...MOT...LOC 0011Z 264DEG 20KT 4248 9107

Ervin
Local storm report, Jun 18, 6:18 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       4 ENE FREEPORT          42.32N 89.58W
06/18/2018  M2.30 INCH       STEPHENSON         IL   TRAINED SPOTTER

            RAINFALL SINCE 5:30 PM.

&&

PS

The radar

The Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stephenson

When
June 18, 7:30 PM CST to 11:30 PM CST
Where
Stephenson County, 1.67 mi SSW of Damascus to 0.32 mi NNW of Bolton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.348, -89.714

Spotters reported 2 to 3 feet of water over some intersections in Freeport due to at least 4 inches of rain over several hours. Flooding also occurred along Yellow Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755997.